may not work without it.
If you have any problems related to the accessibility of any content (or if you want to request that a specific publication be accessible), please contact (email@example.com). We will work to respond to each request in as timely a manner as possible.
Mesalamine-Induced Myopericarditis: A Case Report and Literature Review
Taha et al. - 2019 - Mesalamine-Induced Myopericarditis A Case Report .pdf
Taha et al. - 2019 - Mesalamine-Induced Myopericarditis A Case Report .pdf (1.920Mb)
Inflammation of the myocardium (myocarditis) or pericardium (pericarditis) or both (myopericarditis) as side effects of mesalamine, a drug widely used in the treatment of inflammatory bowel disease, is a rare, but potentially lethal complication. We report a case of myopericarditis occurring in a young Caucasian woman 14 days following initiation of mesalamine therapy for treatment of a newly diagnosed ulcerative colitis (UC). She presented with pleuritic chest pain, elevated troponin levels and pre-syncope. The diagnosis of myopericarditis was made based on the clinical features, electrocardiogram (EKG) and cardiac magnetic resonance, which showed trace pericardial effusion. The patient's symptom and condition were dramatically improved upon discontinuing mesalamine, and a full recovery was achieved. Mesalamine-induced inflammation of the myocardium (myocarditis) or pericardium (pericarditis) or both (myopericarditis) is rare, but has fatal side effects. Early recognition of these side effects by clinicians and patients is important to prevent progression of the inflammation. Furthermore, patients should be educated to seek urgent medical attention if cardiac symptoms arise.